In 2012, I am 67 years of age, and I have to TRUST my doctors and the medical community more and more as I get older. It's not easy to do, when we all live in a society full of corruption and wrong-doing...especially for profit, etc.
trust; (definition) the confidence in the honesty or integrity of a person or thing;
It is my opinion, the people of America, are drowning in pharmacy drugs...and there is a line in the sand for everything. Pharmacy drugs are the #4 killer in the United States, and I wrote an article about the problem, which is entitled;
Prescription Drugs; The #4 Killer In America
I am not a pill-popper, and I try to do everything I can to avoid taking drugs...and, I do that by taking something natural that is addeded to my diet that will do the trick, and anything to avoid drugs. The country is saturated with drugs, and I don't want to be part of it.
In February, 2011, I got a colonoscopy for the first time, and the results were; NO CANCER! So, I was pretty pleased about the results. I get a blood test; physical every year, and I try to take care of myself. I don't do any of the four issues concerning good health, which include;
1) I quit smoking in 1970, and I have not touched tobacco products since that time;
2) I do not drink; I can screw up my life by myself...I don't need any help from alcohol. Two of my brothers and one sister were and are alcolics, and I've seen how they have ruined the family, etc.
3) I lived through the 1960's and 70's, and I have never taken drugs. Nada; none;
4) The United States is filled with lard-asses, and I didn't want to be among them, so I lost 40 pounds in 2001, and I have remained at 170 ever since.
These are the things that get people in trouble, in my view. Over the years, I've had my share of doctor's and other medical screwups, and I'll describe a couple at the end of this piece.
To try to avoid drugs wherever I can, I am a member of the People's Pharmacy for about three years now. They provide important information on various drugs and studies on drugs. The owners are Joe Graedon, MS and Teresa Graedon, Ph.D and they wrote the following book entitled;
"Top Screwups Doctors Make and How
To Avoid Them"
The comments on the back jacket of the book are as follows;
"Patients get harmed all too often in our health care system today by care that is intended to help them, but does the opposite. But, there are many approaches people can take that can reduce the likelihood that will happen. In this book, Joe and Teresa Graedon do a great...and irreverent...job describing the common causes of harm, and what you can do to try to prevent them." David Bates, MD, MSc, professor of medicine at Harvard Medical School and Director of Patient Safety Research and Practice.
"Joe and Terry Braedon reveal in graphic detail what every patient needs to know...that well-intentioned, but poorly informed practioners often harm the people they ostensibly seek to help. Their theme is fundamentally correct...that the best antidote to bad medicine is a knowledgeable patient who knows what questions to ask. Through poignant examples, they equip patients to take charge of their own health and avoid becoming a victim of common medical errors." Steven Nissen, MD; NACC Chairman; Department of Cardiovascular Medicine Cleveland Clinic
"This book captures fundamental lapses in the health care safety system meant to protect health care consumers from dangerous treatments and medical mistakes. The Graedons offer very practical tips to educate consumers about ways to prevent or mitigate these unsafe conditions." Michael Cohen, RPh; MS; ScD, FASHP
I will give the reader a few examples of my sob stories (medical errors) after the examples I give from the book.
Joe Graedon (co-authors of the book), claims that his mother died from mistakes made at the Duke Medical Center. He writes;
"The panicked phone call from my mother awakened me from a dead sleep at 2;00AM in the morning. "Joe, I've been poisoned! Come quick! I'm in terrible trouble!"
I had left her bedside at Duke Hospital at Durham, North Carolina, only a few hours earlier, after she had undergone a successuful angioplasty and one coronoary artery. Although Helen Graedon was 92 years old, ate meat and potatoes her entire life, and did not believe in vigorous exercise, the arteries in her heart were amazingly good contition, all except for one. The interventional cardiologist at Duke had opened that one with ease and was delighted with the outcome. When I left the room around 9:00 PM that evening, she was feeling fine, and looking forward to coming home the next morning.
When we arrived at her bedside a little after 2:00 AM, she was in terrible trouble. She was agitated, and scared! The nurses had tied her legs to the bed. Even so, she was thrashing around wildly, her muscles in constant spasm! She told me again that she had been poisoned! When I asked the nurse what had happened, she said that at 10:00 PM, my mother had been given the narcotic pain reliever Demerol (meperidine) and the sedating antihisamine Phenergan (promerthazine) but insisted that her extreme distress could not have been caused by the medicines.
I knew my mother could not tolerate narcotics. Only five hours earlier, I had made the point of telling the same nurse and the intern on duty, that my mother must never be given morphine or any other narcotic. The information was in her medical chart, too. The trouble was, to tell the resident, who came in by 10:00 PM to remove the sheath from her femoral artery, and not to administer a narcotic. Instead, he injected Demerol, because it was a standard protocol after such procedures. It likely interacted with another medication she had been taking and led to the agitation of uncontrollable muscle contractions, and ultimately to her death!"
Betrayal; Who Can You Trust Anymore?
I think I'm safe in saying that allmost everyone has suffered from a crick in the neck...after they get up in the morning or after a nap, etc. A person can usually take a couple of aspirin, and the crick goes away...usually in a few hours.
One day, I woke up with a crick in the right side of the neck, and it didn't go away anytime soon. The next day, it was still bothering me, and on the third day, it got so bad, that I couldn't turn my neck to the right side...therefore I couldn't drive. I decided to go to the emergency room at the local VA Medical Center. I was given a shot in the neck by the attending physician, and a precription to take home.
I took a nap later on that day, and I started to feel better, so I decided not to take the medication. The medication was for 10 capsules of 300mg. each and I was to take them for the next ten days. I decided to take these capsules 'as needed' during or however long the ten would last. It turned out, that I took them over the next month...as needed.
About a month later, I started noticing black stools...which meant I could be bleeding inside, etc. I remember back in the 70's when I had bleeding ulcers...the same thing. It didn't take me long to go back to the emergency room at the VA Medical Center. There, they checked me out, and quickly placed me in a wheelchair, and took my up to Intensive Care, where I would spend the next four days. Indeed, I was bleeding inside, and I took this medication 'as needed'...and, I wonder what would have happened, if I would have followed the prescription to take all of it in just ten days?
Was anyone at the VA accountable for this? Of course not...the VA and the government are not accountable for anything.
One day, I noticed, what looked like an ordinary black-head or pimple in my left ear. It was small, and practically unnoticable, and I didn't pay much attention to it. About two weeks later, I started to pay attention to it, because it started to grow...and now I was concerned.
After about a month, this 'wart' as it was called by the doctor, had grown to about more than 1/4 of an inch in diameter, and was full of pus. It was about the same time, that Barbara Bush (First Lady), had a growth on her leg, that was removed with surgery. At the time, this growth on my ear bothered me, so I went into see the doctor at the VA Medical Center. That was the worst thing I could have ever done.
The attending doctor was about 50 years old, and she told the (student doctor) what to do and what to use. The doctor would take the growth off with liquid nitrogen...in other words...burn it off. Liquid nitrogen is like dry ice...it burns the skin when touched. I was skeptical and worried from the beginning! What made things worse, is that the attending (about 50 years of age) left the room, and left me with this student doctor. She should have stayed in the room, to see how things were going, but she didn't.
The doctor, told me that he would spray me three times, for about ten seconds each. Each one was painful...and, what this did, was to burn and blister my ear! That night, the blisters formed, and were bursting and draining, so I slept with an ear plug in my ear, so that the fluid wouldn't enter the ear. I had to go to dermitology three times to fix my left ear!
Did anyone at the VA take responsibility for this? Of course not...the VA doesn't make mistakes...you should know that by now! If you get slapped in the face by the VA...you've been slapped in the face, and there's not much you can do about it!
If you can't trust your doctor...who can you trust?
SITE MAP For Hoplessly Lost Souls;
Copyright; 2012; Jerry Aragon; The Humor Doctor;